Heavy Snow, Androscoggin
- When
- February 23, 4:00 PM EST to February 25, 3:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure moving east from the Great Lakes and another low moving northeast along the East Coast brought heavy snow to most of Western Maine. Snowfall amounts ranged up to 6 to 14 inches across most of the area.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure moving east from the Great Lakes and another low moving northeast along the East Coast brought heavy snow to most of Western Maine. Snowfall amounts ranged up to 6 to 14 inches across most of the area. Along the extreme southwestern coast, amounts were less due to a mix with rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 23, 2:58 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
258 PM EST SAT FEB 23 2013
.SYNOPSIS...
DEVELOPING LOW PRESSURE WILL TRACK TO THE SOUTH AND EAST OF CAPE
COD TONIGHT AND SUNDAY. A SURFACE TROUGH EXTENDING NORTHWEST FROM
THIS STORM INTO OUR AREA WILL HELP TO ENHANCE SNOWFALL ACROSS OUR
AREA LATE TONIGHT AND SUNDAY. SNOW SHOULD TAPER TO SNOW SHOWERS
SUNDAY NIGHT AS THE LOW MOVES WELL EAST OF THE REGION AND THE
SURFACE TROUGH WEAKENS. THE STORM WILL CONTINUE MOVING EAST MONDAY
WITH HIGH PRESSURE MOVING INTO THE REGION TUESDAY. A WARM FRONT
APPROACHES WEDNESDAY MORNING WITH WIDESPREAD PRECIPITATION THROUGH
THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AT 19Z A 1007 MILLIBAR LOW WAS OVER THE UPPER GREAT LAKES WITH A
SECOND 1010 MILLIBAR LOW TAKING SHAPE OFF THE CAROLINA COAST. THE
NWS 88D DOPPLER RADAR MOSAIC SHOWED BANDS OF LIGHT WARM ADVECTION
SNOWS ACROSS NORTHERN NEW ENGLAND...WITH SOUTHERLY TRAJECTORY OFF
THE WATER PRODUCING LIGHT OCEAN EFFECT ACROSS THE COASTAL PLAIN TO
THE NORTH AND EAST OF PORTSMOUTH /KPSM/. BOUNDARY LAYER WAS SEVERAL
DEGREES ABOVE FREEZING IN SPOTS WITH PRECIPITATION MIXING WITH OR
PLAIN RAIN IN A FEW LOCATIONS NEAR THE COAST. BY EVENING...PRECIPITATION
IS ALL SNOW AS BOUNDARY LAYER COOLS...ALTHOUGH THE COASTAL ISLANDS
COULD STAY RAIN THROUGH THE EVENING THE HOURS. OVERNIGHT...A SURFACE
TROUGH FORMS BETWEEN THE STRENGTHENING SURFACE LOW WELL SOUTH OF
CAPE COD AND THE WEAK LOW VICINITY OF THE EASTERN GREAT LAKES.
INITIALLY...THE SNOW SHOULD BE LIGHT OVERNIGHT WITH ACCUMULATIONS
OF 3 INCHES OR LESS BY DAWN.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
ON SUNDAY...THE SURFACE TROUGH STRENGTHENS AND WITH INCREASING
LIFT WITH APPROACHING IMPULSE FROM THE GREAT LAKES...THE SNOW
WILL PICK UP IN INTENSITY ACROSS THE REGION. THE HEAVIEST SNOW WILL
BE CLOSELY ALIGNED WITH THE SURFACE TROUGH WHERE A RELATIVELY
NARROW BAND OF SNOWFALL AMOUNTS COULD APPROACH WARNING CRITERIA.
GIVEN THE EVENT WILL OCCUR OVER AN EXTENDED PERIOD AND SOME
UNCERTAINLY EXISTS ON THE EXACT PLACEMENT OF THE SURFACE TROUGH WE
HAVE OPTED TO CONTINUE WITH AN ADVISORY FOR THE MUCH OF THE
FORECAST AREA AT THIS TIME. BY EARLY EVENING...FORCING WILL WEAKEN
WITH SNOW QUICKLY TAPERING TO SNOW SHOWERS OR FLURRIES.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE REMNANTS OF LOW PRESSURE WILL BE MOVING OFFSHORE MONDAY MORNING.
HIGH PRESSURE BUILDS IN FROM THE WEST AND NORTH WITH DOWNSLOPING
WINDS HELPING TO CLEAR CLOUDS OUT WITH LINGERING CLOUDS/FLURRIES
OVER THE MOUNTAINS. MONDAY AND TUESDAY WILL BE A FEW DEGREES
ABOVE NORMAL AS A WELL DEFINED WARM FRONT ROTATES INTO THE REGION
FROM THE SOUTH. A BLOCKING PATTERN STALLS THE PARENT UPPER LEVEL
LOW OVER THE MIDWESTERN STATES ON WEDNESDAY BEFORE IT BEGINS TO
MOVE TOWARDS THE NORTHEAST.
A PROLONGED PERIOD OF PRECIPITATION WILL BEGIN WEDNESDAY AND WILL
LIKELY LAST THROUGH THE WEEKEND. AFTER THE MAIN SURFACE LOW
PASSES NEARBY..CYCLONIC FLOW WILL REMAIN ALOFT WITH PLENTY OF
MOISTURE AVAILABLE. SEVERAL SPOKES OF SHORTWAVE ENERGY WILL ROUND
THE BASE OF THE TROUGH TO TRIGGER PRECIPITATION ACROSS THE AREA.
INITIALLY WE WILL SEE SOME RAIN AS THE WARM FRONT LIFTS NORTH ON
WEDNESDAY. AS THE SURFACE LOW MOVES OFFSHORE AND COLD AIR BEGINS
TO FILTER IN ON THURSDAY...SNOW WILL BECOME THE DOMINANT
PRECIPITATION TYPE.
TEMPERATURES WILL BE DIFFICULT TO DETERMINE WEDNESDAY AND THURSDAY
AS THE OCCLUSION PASSES VERY NEAR TO OUR SOUTHERN BORDER. HOWEVER A
BLEND OF OUR LATEST GUIDANCE WITH THE PREVIOUS FORECAST YIELDS UPPER
30S/LOWER 40S WITH THE WARM FRONT JUST NORTH OF LEBANON AND CONCORD.
THE REMAINDER OF THE FORECAST WILL BE EITHER AT OR ABOVE NORMAL
FOR BOTH DAYTIME HIGHS AND OVERNIGHT LOWS.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH SUNDAY NIGHT/...WILL SEE CIGS /VSBYS DROP TO
IFR BY TONIGHT IN SN...WITH AN EXTENDED PERIOD OF IFR OR LOWER
RIGHT INTO SUN NIGHT.
LONG TERM...MVFR MONDAY MORNING IMPROVING TO VFR FOR MONDAY AND
TUESDAY. DIMINISHING CEILING AND VISIBILITIES..MVFR TO LIFR...FROM
WEST TO EAST TUESDAY NIGHT THROUGH THURSDAY IN PERIODS OF RAIN AND
SNOW.
&&
.MARINE...
SHORT TERM /THROUGH SUNDAY NIGHT/...SHUD SEE WINDS AND SEAS
INCREASE TO SCA LATE TONIGHT THROUGH REMAINDER OF THE PERIOD.
LONG TERM...SCA CONDITIONS CONTINUING THROUGH MONDAY BEFORE
CALMING UNDER HIGH PRESSURE. SEAS INCREASE AGAIN WEDNESDAY THROUGH
FRIDAY NIGHT AS LOW PRESSURE PASSES OVER THE WATERS. WINDS WILL BE
UP WEDNESDAY...QUIETER THURSDAY AS THE LOW PASSES OVERHEAD...AND
WILL INCREASE ONCE AGAIN BEHIND THE LOW.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
SUNDAY NIGHT FOR MEZ007-008-012-013-018>021-023>026.
NH...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT EST
SUNDAY NIGHT FOR NHZ001>010-013-014.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM EST MONDAY
FOR ANZ150>154.
&&
ES/HANESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 313 AM EST SAT FEB 23 2013 NHZ001>010-013-014-240815- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 313 AM EST SAT FEB 23 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT EST SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ007-008-012-013-018>021-023>026-240815- NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-COASTAL YORK- COASTAL CUMBERLAND-SAGADAHOC-LINCOLN- 313 AM EST SAT FEB 23 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ009-014-022-027-028-240815- CENTRAL SOMERSET-SOUTHERN SOMERSET-INTERIOR WALDO-KNOX-COASTAL WALDO- 313 AM EST SAT FEB 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A LONG DURATION LIGHT SNOW WILL BEGIN ON SUNDAY...WITH ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE BY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-240815- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 313 AM EST SAT FEB 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
16 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437324, 437325, 437326, 437327, 437328, 437329, 437330, 437331, 437332, 437333, 437334, 437335, 437336, 437337, 437338, 437339.